Multivitamins contains different vitamins and are usually taken as dietary supplements. Vitamins are often combined with minerals and some other nutritional elements. Multivitamin products appears in the form of tablets, powders and liquids. Whenever the body is deficient in some vitamins, for example during some illness, multivitamins can help recover the needed vitamins.
Yet, taking too much vitamins can have numerous side effects. There are not clearly defined and common side effects. They diversify and can differ from person to person. Before taking any multivitamin products, it is recommended to consult the doctor and follow the dosage that is prescribed. Some vitamin imbalances are not cured simply by randomly taking multivitamin products available at the pharmacies. Medical tests are performed to determine if there are any severe vitamin deficiencies in the body.
Multivitamins should be used at prescribed doses and not combined with some other multivitamin products. While vitamins and minerals are essential for the health, people have to be cautious when taking them. Overdoses with vitamins run many health risks. Taking minerals such as magnesium, calcium, zinc in large quantities with vitamins causes stomach problems and frequent urination.
A person may feel confused and weak with irregular heart beats. Excessive intakes of vitamins A, D, E and K may pose risks to the gastrointestinal tract, bowel and bladder difficulties. Vomiting and diarrhea often occurs, but constipation is also common. Urine changes color and has traces of blood. A person is pale, loses weight, has a foul taste in the mouth and the color of the teeth change. Increased levels of vitamins affect the skin quality, so the skin is dry, pale and is prone to irritations.
Headaches and pains in the muscles are common side effects. Vitamins should be taken at daytime, best after breakfast and it is not advisable to take them before going to bed because they can cause sleep disorders. Among adverse side effects, there are allergic reactions which can cause problems with breathing. Additional allergic reactions are skin rashes, swollen throat or tongue, and difficulty while swallowing. The body feels itchy and reddens. Overdoses with vitamins may be manifested as stomach bleeding and changes in menstrual cycles. In this case, a person should seek medical help for adequate therapy and an adjustment of the dosage.
Multivitamins are not to be taken with dairy products like milk and yogurt, since calcium disrupts the vitamin absorption.